Iowa, 2011Flooding in Iowa, February 17 to 26, 2011
February 17 to 26, 2011 · NWS DMX · 7 events in 6 counties and zones
4 below normal. 6 above normal with daily maximum temperatures reaching into the mid 50’s or higher somewhere in the state on the 13th, 15th, 16th, 17th and 20th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $375,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unseasonably cold weather prevailed for the first ten days of the month with temperatures averaging 11.4 below normal. However the second ten days of the month averaged 11.6 above normal with daily maximum temperatures reaching into the mid 50’s or higher somewhere in the state on the 13th, 15th, 16th, 17th and 20th. The highest temperature was reported from Leon with a 71 reading on the 17th. This was the highest temperature recorded in Iowa so early in the year since a 72 reading at Webster City on January 26, 2002. The relatively warm period at mid-month melted all of the snow pack from about the southwestern two-thirds of Iowa. Unfortunately the warm-up, accompanied by significant rain in many areas on the 20th, resulted in locally severe flooding from ice jams such as the ice jam that impacted the Fort Dodge area. The final eight days of the month averaged slightly colder than normal with no major extremes in temperature. The turnaround in temperatures for the second half of the month started the spring flood season. Though there was a significant amount of water equivalent in the snow over the north half of Iowa, it was fortunate that for the most part there wasn't a great deal of rainfall during the meltdown. There was a significant amount of ice action during the melt with the Fort Dode area seeing the brunt of the ice jam flooding. The bulk of the spring flooding took place in the Des Moines River Basin. Flooding had more of a scattered nature elsewhere. The flood stage was exceeded at several sites, most of the flooding remained below moderate levels.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 17, 5:48 PM CST, 4 hours 30 minutes earlier.
Area forecast discussion, Feb 17, 5:48 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
548 PM CST THU FEB 17 2011
.SHORT TERM /TONIGHT/...
LOW SWINGING ACROSS THE NORTHERN PLAINS NOW WILL PULL A TROUGH INTO
THE REGION THIS EVENING. WARMEST AIR WILL SHIFT TO THE EAST THIS
EVENING WITH COLD AIR ADVECTION EXPECTED THROUGH THE EVENING AND
OVERNIGHT. GRADIENT WINDS WILL CONTINUE TO BE STRONGER ACROSS THE
NORTH TONIGHT BUT MIXING DECOUPLES AFTER SUNSET AND ALLOWS FOR ONLY
GRADIENT PORTION TO CONTINUE. TEMPS WILL FALL OVERNIGHT INTO THE MID
TO UPPER 20S NORTHWEST TO THE MID 30S FAR SOUTHEAST. FOR THE MOST
PART...SENSIBLE WEATHER WILL NOT BE AN ISSUE FOR THE REMAINDER OF
THE NIGHT. SHORT TERM CHALLENGES REMAIN FOR AREA RIVERS AND SOME ICE
JAMMING...SEE HYDRO DISCUSSION BELOW FOR THAT.
.LONG TERM /FRIDAY THROUGH THURSDAY/...
AFTER REC TO NEAR REC TEMPS...CDFNT IS MOVG THRU THE CWA AND WILL
USHER IN SOMEWHAT COOLER TEMPS. HIGHS FRI EXPECTED TO BE ONLY 10 TO
15 DEGREES ABOVE NORMAL INSTEAD OF 30. SATURDAY WILL BE A
TRANSITION DAY BEFORE NEXT SYSTEM MOVES IN. SAT PIX SHOW VERY
STRONG SYS MOVG ASHORE THIS AFTN AND WILL AFFECT IA OVR THE
WEEKEND. RADICAL CHANGE FROM RUN TO RUN WITH SFC TEMPS NEARLY 30
DEG WARMER ON 12Z VS 06Z. GEM MADE A BIG NWD SHIFT AS WELL. THERE
WAS A NWD SHIFT IN THE ECMWF...BUT NOT AS MUCH. MADE SOME ADJ TO
FCST...BUT DID NOT BUY INTO THE RADICAL SHIFT. THE CHANGES ARE ENUF
THAT IT WILL PUT MOST OF THE SNOWFALL WITH THIS SYS TO THE N OF THE
CWA. DEEPER MOISTURE WILL BE IN PLACE AND WILL LIKELY SEE HIGHER
QPF AND BETTER CHCS OF TSRA AS WELL SAT NGT INTO SUN. MUCAPE RISES
TO THE 500 TO 800 J/KG RANGE ON SUN. COLD AIR WILL SETTLE BACK INTO
THE CWA BHND THE LOW SUN NGT AND MON WITH PCPN CHNGG BACK TO SNW.
DO NOT EXPECT TO SEE A LOT OF ACCUM AGAIN. TEMPS WILL RETURN TO
NORMAL FOR THE FIRST PART OF THE WEEK. NEXT SYSTEM IN THE SERIES
WILL BEGIN TO AFFECT THE CENTRAL U.S. DURN THE LATER HALF OF NEXT
WEEK.
&&
.HYDROLOGY...
WARMING HAS SWEPT CLEAN THE SNOWPACK OVER MUCH OF THE AREA THIS
AFTERNOON. AREA RIVERS HAVE RESPONDED WITH GENERALLY SLOW RISES WITH
SMALLER CREEKS AND STREAMS RESPONDING MORE RAPIDLY OVER SOME
PORTIONS OF THE AREA. AN ICE JAM HAS DEVELOPED ALONG THE RACCOON
RIVER IN THE DES MOINES METRO AREA AND HAS CAUSED SOME MINOR
FLOODING. OTHER AREAS OF CONCERN INCLUDE FORT DODGE THOUGH AT THIS
TIME ONLY A SLOW RISE IN THE RIVER HAS OCCURRED THERE AS OF LATE
THURSDAY AFTERNOON. RAINFALL OVER THE UPCOMING WEEKEND MAY PUSH
RIVER LEVELS HIGHER AND CAUSE MORE ADDITIONAL WITHIN BANK RISES TO
OCCUR.
&&
.AVIATION...18/00Z
DRY AIRMASS WILL BE MOVING ACROSS IOWA DURING THE FORECAST PERIOD
WITH WIDESPREAD VFR CONDITIONS. VISIBILITIES WILL REMAIN
UNRESTRICTED DURING THE FORECAST WITH ANY CEILINGS AOA BKN120.
WINDS WILL BE GUSTY FROM THE WNW DURING THE FORECAST PERIOD AS LOW
PRESSURE PULLS AWAY FROM THE STATE.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...REV
LONG TERM...MS FEB 11
AVIATION...COGIL
HYDROLOGY...REV
Hazardous weather outlook, Feb 17, 9:52 PM CST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
952 PM CST THU FEB 17 2011
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-181200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
952 PM CST THU FEB 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
RAPID SNOW MELT ACROSS THE AREA HAS LED TO STREAM AND SMALL CREEK
RISES ACROSS SOME PORTIONS OF THE REGION TODAY WITH THE POTENTIAL
FOR SOME MINOR FLOODING. IF ANY ICE JAMS DEVELOP...MORE SIGNIFICANT
FLOODING COULD BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A MIXTURE OF SNOW...SLEET AND FREEZING RAIN IS POSSIBLE LATE
SATURDAY NIGHT THROUGH SUNDAY. A CHANCE OF ICE ACCRUAL EXIST LATE
SATURDAY NIGHT INTO SUNDAY NIGHT GENERALLY SOUTH OF HIGHWAY
3 TO HIGHWAY 20. ICE ACCRUAL WILL EXIST SUNDAY NIGHT SOUTH OF HIGH
WAY 20 TO HIGHWAY 92. LIGHT SNOW ACCUMULATIONS ARE EXPECTED BY
SUNDAY NIGHT INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF BANKFULL RISES IN AREA STREAMS AND CREEKS AS WELL
AS ICE JAMMING AND FLOODING DUE TO ICE JAMS WOULD BE APPRECIATED.
CC
Flood, Marion
- When
- February 17, 10:18 PM CST to February 18, 3:11 AM CST
- Where
- Marion County, 1.83 mi WNW of Bussey to 1.41 mi SW of Tracy
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $10,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.211, -92.932
Flood, Emmet
- When
- February 18, 6:00 AM CST to 3:00 PM CST
- Where
- Emmet County, 5.64 mi W of Huntington to 2.53 mi SW of Wallingford
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.501, -94.912
Flood, Butler
- When
- February 18, 4:03 PM CST to February 19, 7:40 PM CST
- Where
- Butler County, 3.23 mi ESE of New Hartford to 3.76 mi NE of Parkersburg
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $25,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.559, -92.558
Flood, Kossuth
- When
- February 19, 12:07 AM CST to February 26, 3:30 PM CST
- Where
- Kossuth County, 4.37 mi ENE of Burt to 2.3 mi SW of Lu Verne
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $100,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.224, -94.140
Flood, Webster
- When
- February 19, 2:54 AM CST to February 20, 7:33 AM CST
- Where
- Webster County, 2.59 mi NW of Ft Dodge to 1.92 mi E of Burnside
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $200,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.521, -94.222
Flood, Webster
- When
- February 20, 4:07 PM CST to February 22, 8:37 AM CST
- Where
- Webster County, 6.88 mi ESE of Lehigh to 4.38 mi SSE of Dayton
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $10,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.320, -93.934
Flood, Black Hawk
- When
- February 20, 11:00 PM CST to February 25, 8:40 PM CST
- Where
- Black Hawk County, 0.74 mi N of Finchford to 4.25 mi WNW of Farmer
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $25,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.641, -92.552
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Wisconsin, February 17, 20111 death · 9 injured · $20,000 · 1 event
- Winter Weather in Connecticut, February 17, 20111 death · 1 event
- Flooding in Nebraska, February 17 to 25, 2011$14,000 · 11 events
- Blizzard and Winter Storm in Colorado, February 17, 201112 events
- Winter Storm in Montana, February 17, 201111 events
- Blizzard in North Dakota, February 17, 201111 events
- Strong Wind in South Dakota, February 17, 20111 injured · 1 event
- Dense Fog in Michigan, February 17 to 18, 20117 events
- High Surf in Hawaii, February 17, 20116 events
- Winter Storm in California, February 17 to 19, 20116 events
- High Wind in Nebraska, February 17, 201151 kt wind · 5 events
- Strong Wind in Illinois, February 17, 2011$5,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277862, 277853, 277860, 277852, 277855, 277857, 277854.